What Are the Effects of Too Much Potassium?

Too much potassium can cause a drop in blood pressure.
Bananas are high in potassium.
Diarrhea is one possible side effect of taking too much potassium.
High potassium levels can cause fatigue and nausea.
Nausea and vomiting are possible side effects of taking too much potassium.
Article Details
  • Written By: Helen Akers
  • Edited By: Jessica Seminara
  • Last Modified Date: 31 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

The medical term for having too much potassium in the bloodstream is hyperkalemia. This condition can interfere with the body's ability to regulate heart rhythm and provide adequate muscle strength. Side effects range from excess intestinal gas to low blood pressure and paralysis.

Mild symptoms of too much potassium include an upset stomach, nausea, diarrhea, vomiting, and bloating or gas. These side effects can occur when the amount of potassium in the blood stream is still considered safe. Some individuals may experience mild symptoms with normal potassium levels, particularly if they have a sensitivity to certain supplements.

Increased potassium levels might occur in individuals with kidney problems or severe infections. Overdosing on potassium by taking too many supplements in addition to a high dietary intake from natural food sources may lead to hyperkalemia. Individuals at the highest risk are those who follow a low sodium, high potassium diet while taking additional supplements.

High potassium levels are sometimes caused by poor kidney functionality. Kidneys help rid the body of any excess potassium. If the organs begin to fail or are no longer functioning properly, excess potassium builds up in a person's bloodstream.

Ad

Some of the more serious side effects of high potassium levels include general muscle weakness, feelings of burning and tingling, paralysis, listlessness, dizziness, confusion, low blood pressure, irregular heartbeat, and even death. While potassium is used to treat high blood pressure, an individual will want to adjust his or her dosage to ensure that blood pressure does not drop below normal levels. An irregular heartbeat might lead to an increase in heart palpitations and cardiac arrest.

Symptoms of burning and tingling are an indication of nerve sensitivity or damage. The nervous system is particularly sensitive to potassium and will begin to degenerate if it is exposed to high levels over an extended period of time. Muscles also react adversely to high levels of the mineral and begin to atrophy or weaken.

Since some of the symptoms of too much potassium are associated with other unrelated health conditions or environmental factors, it is important to disclose the amount of supplement dosage to medical professionals. A blood test will reveal the levels of potassium in the body, indicating whether those levels are deficient, adequate or too high. Supplement dosage is often adjusted according to an individual's natural serum potassium level.

Too much potassium can become dangerous if mild symptoms are not taken seriously. Since the mineral is used in many medications to lower blood pressure in individuals with hypertension or a history of high blood pressure, it is important to notify a medical professional if any of the effects begin to manifest. Fatigue that isn't attributed to any other factors combined with heart palpitations is usually a sign that an individual's blood pressure is too low.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon165156
Post 1

I have all these symptoms and yet my potassium level is said to be fine in my body. Can it fluctuate at times causing these very difficult symptoms?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email